Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 25, 2019, 2:48 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 2:48 PM EDT (18:48 UTC)
- Expired
- May 25, 2019, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
793
WGUS51 KRLX 251848
FFWRLX
WVC033-091-252145-
/O.NEW.KRLX.FF.W.0011.190525T1848Z-190525T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
248 PM EDT Sat May 25 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Central Taylor County in northern West Virginia...
Northeastern Harrison County in northern West Virginia...
* Until 545 PM EDT.
* At 247 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Enterprise,
Thornton, Knottsville, McGee, Meadowbrook and Meadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3930 8020 3933 8037 3940 8041 3944 8032
3943 8026 3939 8020 3940 8012 3941 8011
3939 8009 3940 8003 3942 8000 3945 7994
3933 7991
$$
MEC2 follow-up statements
327
WGUS71 KRLX 251928
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
328 PM EDT Sat May 25 2019
WVC033-091-252145-
/O.CON.KRLX.FF.W.0011.000000T0000Z-190525T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-Harrison WV-
328 PM EDT Sat May 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
CENTRAL TAYLOR AND NORTHEASTERN HARRISON COUNTIES...
Heavy rains occurred across the warned area earlier due to heavy
showers and thunderstorms. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Enterprise,
Thornton, Knottsville, McGee, Meadowbrook and Meadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3930 8020 3933 8037 3940 8041 3944 8032
3943 8026 3939 8020 3940 8012 3941 8011
3939 8009 3940 8003 3942 8000 3945 7994
3933 7991
$$
14283
WGUS71 KRLX 252138
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
538 PM EDT Sat May 25 2019
WVC033-091-252147-
/O.EXP.KRLX.FF.W.0011.000000T0000Z-190525T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taylor WV-Harrison WV-
538 PM EDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR CENTRAL TAYLOR AND NORTHEASTERN
HARRISON COUNTIES WILL EXPIRE AT 545 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3930 8020 3933 8037 3940 8041 3944 8032
3943 8026 3939 8020 3940 8012 3941 8011
3939 8009 3940 8003 3942 8000 3945 7994
3933 7991
$$
MECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:38 PM EDT, 10 minutes earlier.
Area forecast discussion, May 25, 2:38 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 238 PM EDT Sat May 25 2019 .SYNOPSIS... Convective activity on the northern side of the ridge tonight. A weak cold front approaches the area Sunday into Monday, before returning north as a warm front early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 235 PM Saturday... One mid and upper level short wave trough was lifting slowly northeast of the area this afternoon. Thunderstorms grew rapidly just downstream, or northeast, of the vort max, right in the apex of the comma head, which then became a splitting storm, resulting in eastward movement of the southern cell across northern WV, right in the far northern tier of the forecast area. Just as that system pulls out, another will be approaching northern portions of the forecast area in east central Ohio late this afternoon, and then moving into northern WV tonight. With a stronger short wave trough crossing the Great Lakes tonight increasing the gradient and thus flow to its south, shear increases late today and tonight. SPC analysis shows CAPE had increased to 3000 J/kj ahead of these storms, making severe weather a distinct possibility this evening across the northern portion of the middle Ohio Valley. The thunderstorms should slowly weaken as the move east across WV after sunset, high shear and high dew points keeping the weakening process gradual. Sunday looks like another active day, with one or two disturbances moving through the zonal flow across the top of the the ridge, which will have been flattened by the short wave crossing tonight. A large outflow or even synoptic surface boundary will provide an additional trigger for lift. CAPE values could again exceed 3000 J/kg while shear only decreases slightly. The potential for severe weather and excessive rainfall exists for much of the middle Ohio Valley into central and northern WV, as depicted by the respective central guidance centers. Summer like temperatures and dew points prevail, but with lower afternoon values across the north Sunday, on account of clouds, precipitation, and the surface boundary. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 AM Saturday... A frontal boundary will remain near the area for Sunday into Monday, before returning northward as a warm front. This will provide periods of showers and thunderstorms. With the front providing a focusing mechanism, there is some concern that flash flooding could become an issue. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 AM Saturday... An upper level ridge will build over the region for Tuesday and Wednesday, allowing for 20 C temperatures at 850 mb. This could allow temperatures to reach into the lower 90s for much of the lowlands. A cold front or series of cold fronts will then effect the area for late in the work week. Still considerable differences between the models in the timing of these fronts and the intensity of the cooler air behind them. This leads to a lower confidence forecast for late in the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 235 PM Saturday... A disturbance that brought strong, heavy thunderstorms just north of PKB was moving slowly northeast, away from the area. The thunderstorms will be very near CKB first 2 or 3 hours of the forecast this afternoon. These thunderstorms should stay north of EKN, but other scattered showers and thunderstorms will be in and near the mountains this afternoon. Another disturbance is likely to bring strong, heavy thunderstorms into east central Ohio late this afternoon, which may then move into WV tonight. These storms will again track mainly just to the north of PKB and CKB. Valley fog is possible, mainly east of the Ohio River, overnight tonight, especially where it rains, which would most likely be the northern sites PKB, CKB and EKN. Another disturbance is likely to bring showers and thunderstorms into east central Ohio and northern WV by Sunday afternoon. Flow surface and aloft will generally be light west to southwest. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary from forecast. Fog development tonight could vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... Brief IFR possible in storms Sunday afternoon through Monday as well as overnight valley fog Sunday and Monday nights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/26/TRM NEAR TERM...TRM SHORT TERM...RPY LONG TERM...RPY AVIATION...TRM
Hazardous weather outlook, May 25, 9:54 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 954 AM EDT Sat May 25 2019 OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040- 261400- Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler- Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms through this evening. The greatest threat will be damaging wind gusts and large hail. There is a marginal risk for locally excessive rainfall through this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts and large hail. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause localized flooding and stream rises. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ083-086-WVZ007-008-014>016-018-027>029-517>526-261400- Jackson OH-Gallia-Mason-Jackson WV-Putnam-Kanawha-Roane-Calhoun-Clay- Braxton-Gilmer-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms into this evening. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall into this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause brief, localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ087-WVZ006-261400- Greenup-Carter-Boyd-Lawrence OH-Cabell- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-261400- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, May 25, 12:10 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
1210 PM EDT Sat May 25 2019
WVZ010-011-019-020-251700-
Doddridge-Ritchie-Pleasants-Tyler-
1210 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...
At 1209 PM EDT, a strong thunderstorm was located near Pennsboro, or
7 miles north of Harrisville, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebourne, Pennsboro, Alma, Wick, Mountain, Lima, Hebron, Maxwell
and Highland.
LAT...LON 3955 8078 3953 8078 3951 8074 3947 8071
3948 8067 3946 8067 3947 8064 3944 8060
3945 8058 3944 8058 3944 8056 3930 8090
3928 8106 3935 8114 3946 8100 3956 8081
TIME...MOT...LOC 1609Z 240DEG 29KT 3932 8104
MECSpecial weather statement, May 25, 12:20 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 PM EDT Sat May 25 2019
OHZ076-WVZ010-011-251645-
Washington-Pleasants-Tyler-
1220 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located near St. Marys,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Point Lookout and New
Matamoras.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
3956 8082 3956 8081 3946 8100 3942 8122
3946 8133 3958 8115 3957 8104 3954 8104
3961 8094
TIME...MOT...LOC 1620Z 243DEG 16KT 3944 8124
MECLocal storm report, May 25, 1:11 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL MATAMORAS 39.52N 81.07W
05/25/2019 E0.70 INCH WASHINGTON OH PUBLIC
&&Local storm report, May 25, 2:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD 2 SW FRIENDLY 39.49N 81.09W
05/25/2019 TYLER WV 911 CALL CENTER
6-8 INCHES OF WATER FLOWING OVER PORTIONS OF
ROUTE 2.
&&Local storm report, May 25, 2:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 8 NW WEST UNION 39.38N 80.87W
05/25/2019 TYLER WV 911 CALL CENTER
TREE DOWN ALONG ROUTE 18 NEAR INTERSECTION
WITH ROUTE 74.
&&
WEBBLocal storm report, May 25, 2:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
232 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 4 ESE MIDDLEBOURNE 39.47N 80.84W
05/25/2019 TYLER WV 911 CALL CENTER
TREE DOWN ALONG ROUTE 18 AT THE INTERSECTION
WITH SOUTH FREW CIRCLE.
&&
WEBBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:10 PM EDT | Special Weather Statement | RLX | Tyler | 50 min |
| May 25, 12:20 PM EDT | Special Weather Statement | RLX | Tyler | 25 min |
| May 25, 12:24 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 40 min |
| May 25, 1:02 PM EDT | Flash Flood Warning | RLX | Pleasants, Tyler | 3 hr |
| May 25, 1:44 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 31 min |
| May 25, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 45 min |
| May 25, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 18 min |
| May 25, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 23 min |
| May 25, 5:13 PM EDT | Special Weather Statement | RLX | Wirt | 32 min |
| May 25, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane, Wirt | 37 min |
| May 25, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 35 min |
| May 25, 5:59 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| May 25, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Tyler | 40 min |
| May 25, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Upshur | 44 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 28 min |
| May 25, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Taylor, Upshur | 35 min |
| May 25, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.